Alert archive / South Dakota / Tornado Warnings in 2000

Tornado Warning 12, NWS Rapid City, SD

August 11, 2000Fall River County, South Dakota

NWS Rapid City, SD issued this tornado warning at Aug 11, 2000, 10:24 PM MDT for Fall River County, South Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 11, 2000, 10:24 PM MDT (04:24 UTC)
Expired
Aug 11, 2000, 11:30 PM MDT
In force
66 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fall River County, SD

The radar

The Rapid City radar (KUDX), 108 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2000-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2000-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
3260 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 120424
TORRAP

SDC047-113-120530-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
1024 PM MDT FRI AUG 11 2000

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN SHANNON COUNTY IN SOUTHWESTERN SOUTH DAKOTA 
  SOUTHEAST FALL RIVER COUNTY IN SOUTHWESTERN SOUTH DAKOTA

* UNTIL 1130 PM MDT

* AT 1020 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADIC THUNDERSTORM 13 MILES NORTHWEST OF SLIM BUTTE...OR ABOUT
  26 MILES WEST OF PINE RIDGE...MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED
  SLIM BUTTE AROUND 1115 PM MDT
  OGLALA AROUND 1120 PM MDT

LEAVE MOBILE HOMES FOR YOUR DESIGNATED STORM SHELTER. IF YOU DO NOT
HAVE TIME...GET INTO A DITCH OR RAVINE AWAY FROM THE MOBILE HOME.

LAT...LON 4327 10309 4310 10318 4299 10277 4317 10266

RICHARDS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 11, 2:00 PM MDT, 8 hours 24 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM MDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT FRI AUG 11 2000

LATEST SFC ANALYSIS INDC LOW OVER WRN ND WITH COLD FRONT ACROSS
EXTREME NW SD AND INTO NW WY. KUDX RADAR INDC FEW ISOLD TSTMS OVER
NRN BLACK HILLS FOOTHILLS AND OVER NE WY PLAINS. SATELLITE REVEALS
PRETTY GOOD CU DEVELOPMENT OVER NE WY.

MODELS INITIALIZE WELL AND SHOW PRETTY GOOD AGREEMENT. WILL EXPECT
S/WV TO PUSH THROUGH MT/ND THIS EVE WITH GOOD DRYING BEHIND IT.
ISOLD TSTMS THIS EVE...MAINLY ALONG FRONTAL BOUNDARY...WITH VERY
LITTLE ASSOC PRECIP. WEAK CAA WILL SET UP TONIGHT KEEPING TEMPS IN
THE 90S FOR SATURDAY. SUNDAY WILL SEE A RETURN OF WARM AIR...AND A
LITTLE MOISTURE. A SLGHT CHANCE OF AFTNOON TSTMS IN CENT SD ZONES
SUN WITH HIGHS A LITTLE WARMER ON SUN. OTHERWISE WILL LOOK FOR RIDGE
TO FLATTEN OVER THE NRN PLAINS THROUGH 72HRS AS UPPER LOW DEVELOPS
OFF THE WA COAST. THIS NO DOUBT WILL SEND SPURIOUS S/WV ENERGY OVER
THE NRN PLAINS. WITH VERY LIMITED MOISTURE WILL CALL IT
DRY...HOWEVER AN ISOLD TSTM OR TWO IS POSSIBLE DAYS 4 AND 5.

.UNR...RED FLAG WARNING NE WY AND BLACK HILLS.

MURPHY

c

In the hours before

Local storm report, Aug 11, 6:59 PM MDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
659 PM MDT FRI AUG 11 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0617 PM    10 SE HEREFORD            SD   60 MPH TSTM GUST
08/11/00   MEADE                          REPORTED BY STORM
                                          SPOTTER.

Bunkers
N

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:14 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington46 min
Aug 11, 9:10 PM MDTSevere Thunderstorm WarningUNRHarding50 min
Aug 11, 10:00 PM MDTSevere Thunderstorm WarningUNRHarding60 min
Aug 11, 10:17 PM MDTSevere Thunderstorm WarningUNRPerkins58 min

Nearby

Tornado Warnings in South Dakota, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.